Going down hill fast. Does a person change this much in a short amount if time?

Follow
Share

It's seems like over night my dad 86 with prostate cancer and non Hodgkin lymphoma both late stage seems to just be declining. The past few days have been very hard. He has had 3 chemo treaents every 21 days. He now just pees himself in bed dosnt attempt to get up. He has fallen a lot lately I had to shower him today against his wishes cuz I couldn't let him lay in pee. After fresh clothes and clean sheets he does it agin. Also no appitite, had to make him eat a few bites of oatmeal just so he could take his meds. He seems so weak and shaky. Does a person change this much in a short amount if time?

This question has been closed for answers. Ask a New Question.
5

Answers

Show:
Chemo does take a lot out of someone. It's physically and emotionally draining.

As to the lack of appetite, that could be chemo related. I''m wondering if he's dehydrated as well. That can accompany the decline in fluid intake. And both will make him tired, very tired, so that all he literally wants to do is sleep.

When this happened to my sister, we experimented and found that only salty foods and thickened fruit juices appealed to her. So that's what I cooked. Salty foods weren't particularly healthy, but it was better than eating nothing.

This isn't an unusual phenomenon; CURE magazine once had an article on chemo related appetite loss.

I think the key though is the assessment of his oncologist; this might be a temporary phase but it might be an indication of a need for hospice.
Helpful Answer (1)
Report

Does a person change this much in a short amount of time? Well, your dad did, so I guess that is evidence enough that it can happen.

From what I've seen chemo can have a very energy-draining effect. I've also seen rallying after the worst effects wear off.

Is the chemo intended/hoped to cure the cancer, or is it simply hoped to make his last days extend a bit and be more enjoyable? I would be talking to his doctors about the prognosis and if this was the appropriate time to bring in hospice.

If these are not symptoms that his doctors told you to expect, do call his doctors and describe what is going on.
Helpful Answer (1)
Report

Thank you both. Yes he wears depends but I'm
Now trying to put on the dippers cuz they have a plastic cover. At the moment I'm
Just in tears cuz I can't even get him into the dippers with my sons help. Seems this came on so fast. Today of all days it's my husbands birthday but he's been such a help also. Monday I call hospic
Helpful Answer (3)
Report

I'm so sorry for what you and your dad are going through. It sounds like it might be time to have hospice evaluate him. They can be wonderfully helpful and make it easier on both of you.

Is he wearing adult Depends? If not, it sounds like it would be good for both of you - you can tell him it's only until he's feeling better and stronger.

Chemo treatments can take it out of anyone and it sounds like their effects are accumulating in your dad. Talk to his primary doctor and see if it's time for some help from hospice. Hugs to you - this is tough for anyone to go through.
Helpful Answer (2)
Report

I am so sorry, Dupont. Yes, he can. I wonder if it might be time to stop the chemo and call in a team to help you. Ask his doctor what he thinks. I have a feeling that hospice may be able to help make this easier. Big hugs coming your way.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions